Fentanyl Leaves Deadly Wake

By Sara Faruqi, Toronto Police Service Published: 7:30 a.m. April 5, 2016

Sherrie Dolks wants to ensure no other family has to lose a loved one to fentanyl.

Six close up images of a girl
Images of Tina Dolks, who died from a fentanyl overdose when she was 19

She has lived the nightmare of losing her 19-year-old daughter, Tina, to an accidental fentanyl overdose.

Dolks spoke at an event held at Humber College on creating awareness about fentanyl, a synthetic opioid used medicinally as a painkiller, which has seen a huge increase in illicit use.

“It has affected my family a lot. She has a sister and a brother who were devastated losing their sister. It’s obviously affected the mental health of people in the family. I think we’re all different now,” Dolks said, in a video appeal for others to avoid the drug. “If you’ve never tried fentanyl, don’t do it, because it’s so dangerous, so strong, it will kill you.”

Sherrie Dolks talks about the loss of her daughter to a fentanyl overdose

Since 2010 in Ontario, 577 people have died as a result of abusing fentanyl in some way. The opioid is a 100 times more potent than morphine and 40 times more potent than heroin.

The Ontario Association of Chiefs of Police (OACP) Substance Abuse Committee partnered with Humber College’s AdCentre, creating a web-based campaign on the dangers of fentanyl. 

“Fentanyl is a killer. When someone misuses this legal painkiller prescribed by physicians, it kills. You can’t see it, you can’t smell it, you can’t taste it. If your drug of choice happens to be cut with it, it will kill you,” said Niagara Regional Police Service Chief Jeff McGuire, the current OACP president.

Students at the AdCentre had one month to design, develop and pitch their campaign to the OACP, with six teams shortlisted in the end. The winning campaign,#FacetheFentanyl, was by students Adrianna Casugas, Jason Carlos, Francesca Divinesti and Katharina Vivian.

“We didn’t know what it was, at first, until we started doing research on it and realized the severity of it and how many people were affected by it, so it was it a little bit overwhelming to see how many people have been affected by it,” said Casugas.

“We read countless articles and stories about it… that really motivated us because the urgency of this crisis is real,” added Carlos. “We are optimistic the message of this campaign will help save lives within the community,” he said. 

The website not only shares stories of the people who have died of fentanyl abuse, it also has information on where to get Naloxone in different cities in Ontario. Naloxone is an emergency medication that reverses the effects of opioid overdoses. People can get take-home kits for free from Public Health units in Ontario. 

Chief Mark Saunders said people need to talk about the effects this drug is having on our youth.

“Programs like this have the opportunity for us to carry the conversation elsewhere, whether on campus, at home, or with a group of friends, it is about the awareness and understanding of what the drug is, what we are dealing with, and the tremendous impact it is having,” said Saunders.

A close up of a woman
Sherrie Dolks, who lost her daughter Tina to a fentanyl overdose, is warning others about the drug's dangers
TPS crest watermark